A bill approved by the Connecticut General Assembly at the end of June 2015 will allow pharmacists in the state to prescribe the drug naloxone, which is commonly used to reverse the effects of opioids. In order to prescribe naloxone, pharmacists will have to complete a certification program through the University of Connecticut School of Pharmacy. Along with writing the prescription, certified pharmacists will also be allowed to give treatment kits to patients, caregivers, and patients’ family members.
While administering naloxone (sold under the brand name, Narcan) can be a life-saving treatment, like most medications, it carries its own risks as well. If you or a loved one has suffered adverse side effects after taking Narcan, you should contact an attorney about filing a claim for compensation.
Using Naloxone to Counteract Opioid Overdose and Treat Addiction
Naloxone is a narcotic that is used to treat the symptoms of opioid overdose and to combat opioid addiction. It is commonly prescribed to patients under the effects of heroin, as well as individuals who have either overdosed or become addicted to prescription painkillers. Pharmacists have long been authorized to dispense naloxone with a doctor’s prescription, but the new law will allow pharmacists to prescribe the drug themselves.
Why Allow Pharmacists to Prescribe Naloxone?
In a press release, Consumer Protection Commissioner Jonathan A. Harris stated, “Pharmacists are on the front lines of our health care system, with many opportunities to interact with patients, families and caregivers.” They are often in the best position to take immediate action to help “stop an overdose before it happens.”
Pharmacists who complete the certification process – which became available on September 1 – will be licensed to prescribe naloxone. While some Connecticut pharmacists have already indicated that they will apply for certification, others have expressed concerns with issuing prescriptions to patients off of the street. As one pharmacy told the New Haven Register, “I don’t know if any pharmacy would want that responsibility.”
Risks and Side Effects of Naloxone
Part of the concern arises out of the fact that naloxone has its own risks and side effects. For example, some people are allergic to naloxone, and it has been linked to an increased risk of birth defects as well. Its potential side effects include:
- Anxiety and confusion
- Dizziness and feeling lightheaded
- Irregular heartbeat
- Nausea and vomiting
- Severe headaches
- Shortness of breath
- Weak pulse, slow breathing, and fainting
These side effects can be particularly dangerous for elderly individuals – who make up one of the largest populations of patients who suffer from painkiller overdoses and addiction. Likewise, individuals experiencing withdrawal symptoms after receiving treatment for addiction may need to be carefully monitored. If a pharmacist negligently issues a prescription for naloxone and a patient suffers as a result, that patient may have a claim for medical malpractice.